Alert archive / Hawaii / Gale Watches in 2021

Gale Watch 6, NWS Honolulu, HI

March 19, 2021

NWS Honolulu, HI issued this gale watch at Mar 19, 2021, 9:31 AM HST. It took effect at Mar 20, 2021, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 19, 2021, 9:31 AM HST (19:31 UTC)
In effect from
Mar 20, 2021, 6:00 AM HST
Expired
Mar 19, 2021, 3:38 PM HST
In force
Issued by
NWS Honolulu, HI

The text

As transmitted.

163 
WHHW70 PHFO 191931
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
931 AM HST Fri Mar 19 2021

PHZ121-200845-
/O.EXT.PHFO.SC.Y.0016.000000T0000Z-210320T1600Z/
/O.NEW.PHFO.GL.A.0006.210320T1600Z-210321T1600Z/
Alenuihaha Channel-
931 AM HST Fri Mar 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, east winds 25 to 30 kt with
  higher gusts and seas 7 to 10 feet. For the Gale Watch, east
  winds 25 to 35 kt with higher gusts and seas 7 to 11 feet 
  possible.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 AM HST Saturday. 
  For the Gale Watch, from Saturday morning through late 
  Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ110>119-122>124-200845-
/O.EXT.PHFO.SC.Y.0016.000000T0000Z-210321T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
931 AM HST Fri Mar 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...East winds 20 to 30 kt with higher gusts and seas 6 to 
  11 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Alenuihaha Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ120-200845-
/O.EXT.PHFO.SC.Y.0017.000000T0000Z-210321T1600Z/
Pailolo Channel-
931 AM HST Fri Mar 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...East winds 20 to 30 kt with higher gusts and seas 6 to 
  9 feet.

* WHERE...Pailolo Channel.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
1 follow-up statement
551 
WHHW70 PHFO 200138
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
338 PM HST Fri Mar 19 2021

PHZ121-201445-
/O.CON.PHFO.SC.Y.0016.000000T0000Z-210320T1600Z/
/O.UPG.PHFO.GL.A.0006.210320T1600Z-210321T1600Z/
/O.NEW.PHFO.GL.W.0007.210320T1600Z-210321T1600Z/
Alenuihaha Channel-
338 PM HST Fri Mar 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
SATURDAY...
...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM HST SUNDAY...

* WHAT...For the Small Craft Advisory, east winds 25 to 30 kt 
  with higher gusts and seas 8 to 12 feet.For the Gale Warning, 
  east winds 25 to 35 kt with higher gusts and seas 8 to 12 feet 
  expected. 

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 AM HST Saturday. For
  the Gale Warning, from 6 AM Saturday to 6 AM HST Sunday. 

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires experience
and properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

&&

$$

PHZ110>119-122>124-201445-
/O.EXT.PHFO.SC.Y.0016.000000T0000Z-210322T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
338 PM HST Fri Mar 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 25 kt with higher gusts and seas 6 to 11 
  feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Big Island Southeast Waters, Maui County Leeward Waters, 
  Maalaea Bay, Kauai Leeward Waters, Kauai Channel, Kauai 
  Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui 
  County Windward Waters, Oahu Windward Waters and Oahu Leeward 
  Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ120-201445-
/O.EXT.PHFO.SC.Y.0017.000000T0000Z-210322T0400Z/
Pailolo Channel-
338 PM HST Fri Mar 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 20 to 30 kt with higher gusts and seas 7 to 
  10 feet.

* WHERE...Pailolo Channel.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Mar 19, 3:26 AM HST, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 19, 3:26 AM HST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
326 AM HST Fri Mar 19 2021

.SYNOPSIS...
The wet and gusty trade wind pattern will continue into the
weekend due to an upper disturbance and bands of moisture moving
through. Although most of the clouds and showers will continue to
focus over windward and mountain locations, some will carry over
into leeward areas periodically. Northeast trade winds will near
advisory levels tonight into the weekend as another band of
moisture moves in. Winds are forecast to diminish and shift out of
the southerly direction early next week as another cold front and
upper disturbance approach and move into the area.

&&

.DISCUSSION...
Persistent light to moderate rainfall continues to impact
windward and mountain sections of the smaller islands this morning,
which is expected to hold into the weekend due to an upper
disturbance and bands of moisture moving through. Although the
rainfall rates have remained on the light side, accumulations over
the past 24-hrs (through early this morning) are quite impressive
for the smaller islands with peak totals ranging from 4 to 7
inches. Streams have responded on Kauai and Oahu and will need to
be monitored, especially when or if rainfall rates increase in
these areas. Guidance depicts the next band of low-level moisture
moving into the area tonight through Saturday, which will support
the rainfall chances remaining up. Some of these showers will
occasionally carry over into leeward sections - best chances being
overnight through the early morning periods. Lowering upper
heights associated with the upper trough could trigger a few
thunderstorms, mainly over the eastern end of the state as the
trough sharpens late tonight through Saturday.

In addition to the showery conditions, the gusty northeast trade
winds may climb to advisory levels tonight through Saturday as the
aforementioned band of moisture moves in. Saturated soils
combined with wind gusts potentially reaching 45 mph could down
trees and large branches.

Drier air following the previously discussed band of moisture
moving through tonight through Saturday night could lead to
improving conditions Sunday into Monday. This will likely be
short-lived due to another cold front and upper low approaching
early next week. Low-level winds will diminish and shift out of
the southerly direction late Monday through Tuesday ahead of the
front. Guidance depicts the front moving into the western end of
the state by Wednesday, then stalling as the upper low hangs far
north to northwest of the state. If this pattern materializes as
projected, the potential for another round of wet conditions will
increase statewide.

&&

.AVIATION...
A strong high pressure system passing north of the Hawaiian
Islands will keep breezy to locally windy trade winds in the
forecast into the weekend. An upper level disturbance moving
into the region from the northwest will produce unstable passing
showers with periods of MVFR conditions over most windward
airfields into Saturday.

AIRMET Sierra for mountain obscuration remains in effect for
north through east facing slopes of most islands and will likely
remain in place through the early morning hours and decrease in
coverage around 10 AM HST.

AIRMET Tango remains in effect for low-level turbulence over and
south through west of island mountains. Tango will likely
continue through Saturday due to the strong surface winds.

&&

.MARINE...
Little change to the marine elements with the morning package. Fresh
to strong trade winds combined with north and northeasterly
swells will continue to bring Small Craft Advisory (SCA) winds
and/or seas to all the coastal waters through at least Saturday.
The same combination will maintain advisory level surf along east
facing shores, so a High Surf Advisory (HSA) remains posted as
well.

High pressure to the north of the state will drive the fresh to
strong trades into the weekend. As the high strengthens and moves
to the east, we can expect an uptick in winds, with some of the
windier locations seeing winds approaching gales. This uptick is
expect tonight through Sunday.

A northerly swell will be on the decline, while a northeasterly
swell arrives Saturday night. These swells combined with the
trades will likely maintain both SCA and HSA conditions through
Sunday.

Late Sunday and into early next week, the high will be pushed
further to the east as a front approaches the state from the
northwest. Expect winds to weaken and turn more southerly ahead of
the front late Monday. The next northwest swell is expected to
arrive Wednesday, which could bring advisory level surf to the
north and west facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Saturday for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-Big Island North and East.

Small Craft Advisory until 6 PM HST Saturday for all Hawaiian
waters-

&&

DISCUSSION...Gibbs
AVIATION...Bohlin
MARINE...M Ballard

Nearby

Gale Watches in Hawaii, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.